Hypo – and how to spot it

Midweek Visiter - - St Joseph’s Hospice -

NHS South­port and Formby Com­mis­sion­ing Group (CCG) is ask­ing if we know how to spot the signs of a ‘hypo’ and how to treat it.

A ‘hypo’ is hy­po­gly­caemia, where the level of sugar (glu­cose) in your blood drops too low.

It mainly af­fects peo­ple with di­a­betes, es­pe­cially if you take in­sulin, or tablets from the fam­i­lies of tablets called sul­fony­lureas (such as gli­clazide, glimepiride, glip­izide) or glin­ides (such as Repaglin­ide or Nateglin­ide).

There are a num­ber of signs to show your blood sug­ars may be too low:

feel­ing hun­gry; sweat­ing; tin­gling lips; feel­ing shaky or trem­bling; dizzi­ness; feel­ing tired; a fast or pound­ing heart­beat (pal­pi­ta­tions); be­com­ing eas­ily ir­ri­tated, tear­ful, stroppy or moody; turn­ing pale.

You can re­duce the chance of hav­ing hy­pos by eat­ing reg­u­larly and if you drink al­co­hol to fol­low ad­vice about sen­si­ble drink­ing.

Dr Dou­glas Cal­low, clin­i­cal lead for di­a­betes at NHS South­port and Formby CCG, said: “Many peo­ple with di­a­betes will recog­nise the signs to show that their blood sug­ars are drop­ping – their mood will drop, they’ll feel hun­gry and shaky.

“Some­one who knows they’re at risk should carry dex­trose tablets or a small car­ton of smooth or­ange juice – you want some­thing that works quickly, and that prob­a­bly isn’t a choco­late bar.”

You can find out more about di­a­betes on the NHS web­site:

www.nhs.uk/con­di­tions/di­a­betes

Newspapers in English

Newspapers from UK

© PressReader. All rights reserved.